atropine sulfate poisoning


Also found in: Dictionary, Thesaurus, Encyclopedia.

atropine sulfate poisoning

Poisoning caused by ingestion of atropine, resulting in anticholinergic side effects of restlessness, dry mouth, fever, hot and dry skin, pupillary dilation, tachycardia, hallucinations, delirium, and coma. Synonym: atropinism

Patient care

Oxygen is given; a cardiac monitor, oximeter, and automated blood pressure cuff are applied; and intravenous fluids are administered. Patients experiencing restlessness may respond to the administration of a benzodiazepine (such as lorazepam or diazepam). If the atropine has been ingested orally, gastric lavage with activated charcoal may absorb some of the toxin from the gastrointestinal tract. Severe neurological side effects (such as seizures) may be treated with physostigmine.

See also: poisoning
Medical Dictionary, © 2009 Farlex and Partners